Idaho, 2009Flash Flood in Idaho, August 24, 2009
August 24, 2009 · NWS PIH · 1 event in 1 county or zone
Flash flooding occurred in Oneida County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred in Oneida County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 24, 12:33 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 24, 12:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT MON AUG 24 2009
.DISCUSSION...COVECTION STARTING TO POP IN THE OPPOSITE CORNERS...
THE NE AND THE SW. ALSO SEEING SOME DEVELOPMENT IN THE CEN MTNS AS
THE AIRMASS DESTABILIZES WITH THE SFC HEATING. EXPECT GREATER
COVERAGE IN THE EASTERN HIGHLANDS SINCE IT IS CLOSER TO THE UPPER
TROF. WILL KEEP THE SNAKE RIVER PLAIN DRY. MOST OF THE CONVECTION
SHOULD DIE OUT BY SUNSET. RESIDUAL MSTR WILL ALLOW FOR ISOLD TSTMS
TUE AFTN AND EVE OVER THE MTNS WHERE RIDGTOP CONVERGENCE WILL BE THE
DOMINANT FORCING MECH. FOR THE REST OF THE WEEK...UPPER RIDGING
BECOMES DOMINANT. TEMPS WILL RETURN TO SUMMER VALUES. PRECIP SHOULD
BE NONEXISTENT...EXCEPT FOR A RETURN TO ISOLD MTN TSTMS FRI AND SAT
AS SOME MONSOON MSTR MAKES A RETURN.
THE GFS SHOWS THE RIDGE PERSISTING THRU THE WEEKEND...WITH A SOME
LOSS OF AMPLITUDE ON SUNDAY. IN CONTRAST...THE ECMWF TRIES TO BRING
A SMALL CLOSED LOW INTO THE PAC NW FRI NIGHT. IT EVENTUALLY DIES IN
PLACE SUN NIGHT...BUT IT WOULD INCREASE THE CHANCES FOR PRECIP OVER
THE WEEKEND. WILL STAY WITH THE CURRENT FCST OF ISOLD MTN TSTMS...
WHICH IS MORE IN LINE WITH THE GFS. HEDGES
&&
.AVIATION...RIER CONDITIONS WILL CONTINUE TO FILTER INTO EASTERN
IDAHO DURING THE NEXT 24 HOURS. SHOWERS/STORMS ARE POSSIBLE OVER
HIGHER TERRAIN WITH A MUCH LOWER CHANCE TONIGHT AND TUESDAY. VFR
CONDITIONS WILL PREVAIL. THERE MIGHT TEMPORARY LOWER VIS/CIGS
ASSOCIATED WITH CONVECTIVE ACTIVITY DUE TO HEAVIER RAIN. AT THIS
TIME...IT APPEARS LOW CLOUDS WILL NOT BE A PROBLEM TONIGHT AT ANY
TAF SITES. KEYES
&&
.FIRE WEATHER...MONSOON MOISTURE WILL CONTINUE TO DECREASE AND BE
REPLACED WITH DRIER AIR AND A RIDGE. SHOWERS AND STORMS ARE POSSIBLE
OVER THE SOUTHERN AND EASTERN MOUNTAINS INTO THIS EVENING BEFORE
DECREASING TO JUST ISOLATED OVER THE SAME AREAS TONIGHT AND TUESDAY.
DRY CONDITIONS ARE FORECAST THROUGH MIDWEEK. BY THE WEEKEND...THE
FORECAST IS STILL QUITE UP IN THE AIR...LITERALLY. THE GFS IS
MAINTAINING AN OVERALL RIDGE WITH WEAK ENERGY SKIRTING AROUND THE
EDGE OF IT...WHICH WOULD SERVE TO TEMPORARILY WEAKEN IT AND PRODUCE
A FEW SHOWERS AND STORMS ACROSS NORTHERN AREAS ONLY. THE ECMWF - OR
THE EUROPEAN MODEL - SHOWS A COMPACT CLOSED LOW MOVING SLOWING
THROUGH THE AREA...WHICH WOULD MEAN A BETTER CHANCE OF SHOWERS AND
STORMS DURING THE PERIOD. THE GFS IS SHOWING WHAT WE TYPICALLY
SEE...THE ECMWF IS SHOWING WHAT WE HAVE ACTUALLY SEEN FROM TIME TO
TIME THIS SUMMER. THE CURRENT FORECAST HAS ISOLATED ACTIVITY FOR THE
MOUNTAINS WITH A LITTLE RH AND WITH SLIGHTLY COOLER WEATHER AND THAT
WAS WHAT THE PREVIOUS SHIFT HAD PUT IN. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 24, 2:48 AM MST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
348 AM MDT MON AUG 24 2009
IDZ017>025-031-032-251000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
348 AM MDT MON AUG 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
MONSOONAL MOISTURE AND A WEAK BOUNDARY WILL CONTINUE TO BRING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE LOWER AND
UPPER SNAKE HIGHLANDS...CARIBOU HIGHLANDS AND THE SOUTH CENTRAL
HIGHLANDS TODAY. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE
POSSIBLE WITH AFTERNOON THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RESIDUAL MONSOONAL MOISTURE WITH DAY TIME HEATING WILL ALLOW FOR
AFTERNOON ISOLATED SHOWERS AND THUNDERSTORMS OVER THE EASTERN EDGE
OF THE UPPER SNAKE HIGHLANDS AND CARIBOU HIGHLAND MOUNTAIN ON
TUESDAY. DRIER AND WARMER WEATHER WILL ARRIVE MID WEEK WITH HIGH
PRESSURE BUILDING IN OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 24, 1:38 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
238 PM MDT MON AUG 24 2009
IDZ022-242130-
CASSIA ID-
238 PM MDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 330 PM MDT.
AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS OVER PORTIONS OF CASSIA COUNTY..MOVING EAST AT
10 MPH.
SMALL HAIL IS POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MALTA...
OAKLEY...
ALMO...
ELBA...
ALBION...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4199 11427 4240 11427 4242 11300 4199 11300
TIME...MOT...LOC 2034Z 284DEG 10KT 4223 11342
JKEYES
Special weather statement, Aug 24, 2:31 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
331 PM MDT MON AUG 24 2009
IDZ022-242230-
ONEIDA ID-POWER ID-CASSIA ID-
331 PM MDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 430 PM MDT
AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR HOLBROOK TO 11 MILES
SOUTH OF SUBLETT TO 5 MILES NORTHWEST OF ELBA...MOVING SLOWLY
SOUTH AT 5 MPH.
SMALL HAIL WITH WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
KEOGH...
ELBA...
LAT...LON 4231 11263 4205 11305 4201 11372 4242 11379
4235 11319 4254 11275
TIME...MOT...LOC 2130Z 331DEG 3KT 4233 11278 4216 11312
4231 11361
HUSTONSpecial weather statement, Aug 24, 3:33 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
433 PM MDT MON AUG 24 2009
IDZ021>023-242330-
ONEIDA ID-POWER ID-BANNOCK ID-CASSIA ID-
433 PM MDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 530 PM MDT
AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS SOUTH OF A LINE EXTENDING FROM BUIST TO 13
MILES SOUTHWEST OF CRYSTAL TO 5 MILES SOUTH OF ROCKLAND TO SUBLETT.
THESE STORMS WERE GENERALLY WEAKENING WHILE A GUST FRONT WAS
SPREADING NORTH TOWARD ROCKLAND...RAFT RIVER AND MCCAMMON.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
MODERATE RAIN.
LOCATIONS IMPACTED INCLUDE...
ROCKLAND...
HEGLAR...
LAT...LON 4224 11234 4234 11259 4223 11287 4219 11319
4259 11316 4273 11285 4274 11259 4256 11231
TIME...MOT...LOC 2229Z 184DEG 5KT 4237 11244 4249 11264
4250 11287 4233 11308
HUSTONSpecial weather statement, Aug 24, 4:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
524 PM MDT MON AUG 24 2009
IDZ022-250030-
ONEIDA ID-
524 PM MDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
ONEIDA COUNTY IN SOUTHEAST IDAHO
UNTIL 630 PM MDT
AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLBROOK..MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
HOLBROOK...
LAT...LON 4219 11281 4232 11264 4215 11231 4199 11252
4199 11260
TIME...MOT...LOC 2324Z 314DEG 4KT 4220 11264
HUSTONFlash Flood, Oneida
- When
- August 24, 5:00 PM MST to 8:00 PM MST
- Where
- Oneida County, 1 mi W of Holbrook to 2 mi NE of Holbrook
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -112.669
Rural roads were flooded with as much as 14 inches of water over the roadways. The largest was 12 feet wide.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 24, 2009$155,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Colorado, August 24, 2009$69,000 · 1.75 in hail · 8 events
- Damaging Winds in Kansas, August 24, 2009$15,000 · 61 kt wind · 3 events
- Lightning Strike in New Mexico, August 24, 20091 injured · 1 event
- Lightning Strike in Utah, August 24, 20091 injured · $5,000 · 1 event
- Hail and Damaging Winds in Virginia, August 24, 2009$8,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 24, 200952 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 24, 200960 kt wind · 2 events
- Flash Flood and Damaging Wind in Nebraska, August 24 to 25, 2009$5,000 · 61 kt wind · 2 events
- Damaging Wind in Maryland, August 24, 200952 kt wind · 1 event
- Hail in North Dakota, August 24, 20091 in hail · 1 event
- Heavy Rain in Puerto Rico, August 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194573.